Lattice Rules: How Well Do They Measure Up?

  • Fred J. Hickernell
Part of the Lecture Notes in Statistics book series (LNS, volume 138)


A simple, but often effective, way to approximate an integral over the s-dimensional unit cube is to take the average of the integrand over some set P of N points. Monte Carlo methods choose P randomly and typically obtain an error of 0(N-1/2). Quasi-Monte Carlo methods attempt to decrease the error by choosing P in a deterministic (or quasi-random) way so that the points are more uniformly spread over the integration domain.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [AS64]
    M. Abramowitz and I. A. Stegun (eds.), Handbook of mathematical functions with formulas, graphs and mathematical tables, U. S. Government Printing Office, Washington, DC, 1964.Google Scholar
  2. [BFN92]
    P. Bratley, B. L. Fox, and H. Niederreiter, Implementation and tests of low-discrepancy sequences, ACM Trans. Model. Comput. Simul. 2 (1992), 195–213.MATHGoogle Scholar
  3. [CMO97]
    R. E. Caflisch, W. Morokoff, and A. Owen, Valuation of mortgage backed securities using Brownian bridges to reduce effective dimension, J. Comput. Finance 1 (1997), 27–46.Google Scholar
  4. [CS96]
    R. Cools and I. H. Sloan, Minimal cubature formulae of trigonometric degree, Math. Comp. 65 (1996), 1583–1600.MathSciNetMATHCrossRefGoogle Scholar
  5. [DS91]
    S. Disney and I. H. Sloan, Error bounds for the method of good lattice points, Math. Comp. 56 (1991), 257–266.MathSciNetMATHCrossRefGoogle Scholar
  6. [ES81]
    B. Efron and C. Stein, The jackknife estimate of variance, Ann.Stat. 9 (1981), 586–596.MathSciNetMATHCrossRefGoogle Scholar
  7. [Fau82]
    H. Faure, Discrépance de suites associées à un système de numération (en dimension s), Acta Arith. 41 (1982), 337–351.MathSciNetMATHGoogle Scholar
  8. [FH96]
    K. Frank and S. HeinrichComputing discrepancies of Smolyak quadrature rules, J. Complexity 12 (1996), 287–314.MathSciNetMATHCrossRefGoogle Scholar
  9. [Hei96]
    S. HeinrichEfficient algorithms for computing the L2-discrepancy, Math. Comp. 65 (1996), 1621–1633.MathSciNetMATHCrossRefGoogle Scholar
  10. [HH97]
    F. J. Hickernell and H. S. Hong, Computing multivariate normal probabilities using rank-1 lattice sequences, Proceedings of the Workshop on Scientific Computing (Hong Kong) (G. H. Golub, S. H. Lui, F. T. Luk, and R. J. Plemmons, eds.), Springer-Verlag, Singapore, 1997, pp. 209–215.Google Scholar
  11. [HH98]
    F. J. Hickernell and H. S. Hong, The asymptotic efficiency of randomized nets for quadrature, Math. Comp. 67 (1998), to appear.Google Scholar
  12. [Hic95]
    F. J. Hickernell, A comparison of random and quasirandom points for multidimensional quadrature, Monte Carlo and Quasi-Monte Carlo Methods in Scientific Computing (H. Niederreiter and P. J.-S. Shiue, eds.), Lecture Notes in Statistics, vol. 106, Springer-Verlag, New York, 1995, pp. 213–227.Google Scholar
  13. [Hic96a]
    F. J. Hickernell, The mean square discrepancy of randomized nets, ACM Trans. Model. Comput. Simul. 6 (1996), 274–296.MathSciNetMATHGoogle Scholar
  14. [Hic96b]
    F. J. Hickernell, Quadrature error bounds with applications to lattice rules, SIAM J. Numer. Anal. 33 (1996), 1995–2016, corrected printing of Sections 3–6 in ibid., 34 (1997), 853–866.MathSciNetGoogle Scholar
  15. [Hic98]
    F. J. Hickernell, A generalized discrepancy and quadrature errorbound, Math. Comp. 67 (1998), 299–322.MathSciNetMATHCrossRefGoogle Scholar
  16. [H1a61]
    E. Hlawka, Funktionen von beschränkter Variation in der Theorie der Gleichverteilung, Ann. Mat. Pura Appl. 54 (1961), 325–333.MathSciNetMATHCrossRefGoogle Scholar
  17. [HW81]
    L. K. Hua and Y. Wang, Applications of number theory to numerical analysis, Springer-Verlag and Science Press, Berlin and Beijing, 1981.MATHGoogle Scholar
  18. [Kor59]
    N. M. Korobov, The approximate computation of multiple integrals, Dokl. Adad. Nauk. SSR 124 (1959), 1207–1210, (Russian).MathSciNetMATHGoogle Scholar
  19. [Lan95]
    T. N. Langtry, The determination of canonical forms for lattice quadrature rules, J. Comput. Appl. Math. 59 (1995), 129–143.MathSciNetMATHCrossRefGoogle Scholar
  20. [Lan96]
    T. N. Langtry, An application of Diophantine approximation to the construction of rank-1 lattice quadrature rules, Math. Comp. 65 (1996), 1635–1662.MathSciNetMATHCrossRefGoogle Scholar
  21. [LJ96]
    J. N. Lyness and S. Joe, Triangular canonical forms for lattice rules of prime-power order, Math. Comp. 65 (1996), 65–178.MathSciNetCrossRefGoogle Scholar
  22. [LS97]
    J. N. Lyness and I. H. Sloan, Cubature rules of prescribed merit,SIAM J. Numer. Anal. 34 (1997), 586–602.MathSciNetMATHCrossRefGoogle Scholar
  23. [MC94]
    W. J. Morokoff and R. E. Caflisch, Quasi-random sequences and their discrepancies, SIAM J. Sci. Comput. 15 (1994), 1251–1279.MathSciNetMATHGoogle Scholar
  24. [Nie92]
    H. Niederreiter, Random number generation and quasi-Monte Carlo methods, SIAM, Philadelphia, 1992.MATHCrossRefGoogle Scholar
  25. [NT96]
    S. Ninomiya and S. Tezuka, Toward real-time pricing of complex financial derivatives, Appl. Math. Finance 3 (1996), 1–20.MATHCrossRefGoogle Scholar
  26. [Owe92]
    A. B. Owen, Orthogonal arrays for computer experiments,integration and visualization, Statist. Sinica 2 (1992), 439–452.MathSciNetMATHGoogle Scholar
  27. [Owe95]
    A. B. Owen, Randomly permuted (t, m, s)-nets and (t, s)-sequences, Monte Carlo and Quasi-Monte Carlo Methods in Scientific Computing (H. Niederreiter and P. J.-S. Shiue, eds.), Lecture Notes in Statistics, vol. 106, Springer-Verlag, New York, 1995, pp. 299–317.Google Scholar
  28. [Owe97a]
    A. B. Owen, Monte Carlo variance of scrambled equidistribution quadrature, SIAM J. Numer. Anal. 34 (1997), 1884–1910.MathSciNetMATHCrossRefGoogle Scholar
  29. [Owe97b]
    A. B. Owen, Scrambled net variance for integrals of smooth functions, Ann. Stat. 25 (1997), 1541–1562.MathSciNetMATHCrossRefGoogle Scholar
  30. [PT95]
    S. Paskov and J. Traub, Faster valuation of financial derivatives, J. Portfolio Management 22 (1995), 113–120.CrossRefGoogle Scholar
  31. [PT96]
    A. Papageorgiou and J. F. Traub, Beating monte carlo, Risk 9 (1996), no. 6, 63–65.Google Scholar
  32. [Rit95]
    K. Ritter, Average case analysis of numerical problems, Ph.D.thesis, Universität Erlangen-Nürnberg, Erlangen, Germany, 1995.Google Scholar
  33. [Sai88]
    S. Saitoh, Theory of reproducing kernels and its applications,Longman Scientific & Technical, Essex, England, 1988.MATHGoogle Scholar
  34. [SJ94]
    I. H. Sloan and S. Joe, Lattice methods for multiple integration,Oxford University Press, Oxford, 1994.MATHGoogle Scholar
  35. [SK87]
    I. H. Sloan and P. J. Kachoyan, Lattice methods for multiple integration: Theory, error analysis and examples, SIAM J. Numer. Anal. 24 (1987), 116–128.MathSciNetMATHCrossRefGoogle Scholar
  36. [S1o85]
    I. H. Sloan, Lattice methods for multiple integration,J. Comput.Appl. Math. 12 & 13 (1985), 131–143.MathSciNetCrossRefGoogle Scholar
  37. [Sob67]
    I. M. Sobol’The distribution of points in a cube and the approximate evaluation of integrals, U.S.S.R. Comput. Math. and Math. Phys. 7 (1967), 86–112.MathSciNetCrossRefGoogle Scholar
  38. [Sob69]
    I. M. Sobol’, Multidimensional quadrature formulas and Haar functions (in Russian), Izdat. “Nauka”, Moscow, 1969.Google Scholar
  39. [SW97]
    I. H. Sloan and H. Woiniakowski, An intractability result for multiple integration, Math. Comp. 66 (1997), 1119–1124.MathSciNetMATHCrossRefGoogle Scholar
  40. [SW98]
    I. H. Sloan and H. Woiniakowski, When are quasi-Monte Carlo algorithms efficient for high dimensional integrals, J. Complexity 14 (1998), 1–33.MathSciNetMATHCrossRefGoogle Scholar
  41. [Wah90]
    G. Wahba, Spline models for observational data, SIAM, Philadelphia, 1990.MATHCrossRefGoogle Scholar
  42. [Woi91]
    H. Woiniakowski, Average case complexity of multivariate inte- gration, Bull. Amer. Math. Soc. 24 (1991), 185–194.MathSciNetCrossRefGoogle Scholar
  43. [Zar68]
    S. K. Zaremba, Some applications of multidimensional integration by parts, Ann. Polon. Math. 21 (1968), 85–96.MathSciNetMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 1998

Authors and Affiliations

  • Fred J. Hickernell
    • 1
  1. 1.Department of MathematicsHong Kong Baptist UniversityKowloon TongHong Kong

Personalised recommendations